Texas, 2004

Hail and Damaging Winds in Texas, May 17, 2004

May 17, 2004 · NWS HGX · 5 events in 3 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 17, 9:43 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 17, 9:43 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1043 AM CDT MON MAY 17 2004

.DISCUSSION...
MAIN SHORTWAVE WAS MOVING THROUGH NE TX THIS MORNING...WITH THE TROUGH
AXIS ACROSS THE WESTERN COUNTIES OF SE TX.  THE PROBLEM OF THE DAY
CONCERNS POPS AND RAINFALL COVERAGE.

THE 12Z SOUNDINGS SHOWED NO CAP OVERHEAD...PW/S RANGING FROM 1.3 AT
CRP TO 1.7 AT LCH...AND LI/S OF -6 TO -8.  EXPECT THE BULK OF THE
PRECIPITATION TO DEVELOP IN THE AREA OF LIFT AHEAD OF THE SHORTWAVE
TROUGH AND SOME TO BE ASSOCIATED WITH THE SEA BREEZE.  CURRENTLY
SHOWERS WERE DEVELOPING SOUTH OF INTERSTATE 10 IN THE SOUTHWESTERN
COUNTIES.  THIS AREA SHOULD MOVE EASTWARD BY EARLY AFTERNOON AS THE
TROUGH MOVES FURTHER TO THE EAST.

LIKE THE CURRENT FORECAST TREND OF HIGHER POPS OVER THE EAST AND
COASTAL AREAS.  HOWEVER...WILL REARRANGE THESE SOMEWHAT AND UP THE
LATE MORNING POPS A BIT.  ANOTHER ITEM TO CONSIDER IS THE HEAVY
RAINFALL POTENTIAL.  THE PW OF 1.3 AT CRP IS LOWER THAN THE NORMAL PW
FOR THIS DATE AT THAT LOCATION.  HOWEVER...1.7 AT LCH IS ABOUT 2
STANDARD DEVIATIONS ABOVE NORMAL.  THAT SAID...THE 14Z GPS SOUNDINGS
INDICATE HIGHER PW/S AROUND 1.5 INCHES ARE GENERALLY TOWARD THE LA
BORDER AND THAT A DRYING TREND IS ADVECTING EASTWARD INTO THE AREA
(WITH PW/S OF .9 TO 1.0 INCHES) BEHIND THE SHORTWAVE TROUGH.  THUS...
THE HEAVY RAINFALL POTENTIAL LOOKS TO BE IN LA AND AM ONLY EXPECTING 1
TO 2 INCH AMOUNTS...GENERALLY EAST OF INTERSTATE 45...IN SE TX.

PL-40
41

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 17, 6:00 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT MON MAY 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT MON MAY 17 2004

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST TEXAS MAINLY THIS AFTERNOON AND
EVENING. RAINFALL AMOUNTS WILL BE SPOTTY...GENERALLY AROUND 1/4 INCH.
HOWEVER...ISOLATED RAINFALL TOTALS OF 1 TO 2 INCHES ARE POSSIBLE
MAINLY EAST OF INTERSTATE 45.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 81 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Harris

When
May 17, 12:50 PM CST
Where
Harris County, Cypress
Measured
0.75 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
29.967, -95.700

3/4 inch hail in Cypress or 8 miles SSW of Tomball.

Thunderstorm Wind, Montgomery

When
May 17, 1:17 PM CST
Where
Montgomery County, The Woodlands
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
NEWSPAPER
Coordinates
30.150, -95.450

Car and home damaged and trees down several miles northeast of The Woodlands Mall (3 miles northeast of Chateau Woods).

Hail, Walker

When
May 17, 2:30 PM CST
Where
Walker County, Huntsville
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.717, -95.567

1.75 inch hail in Huntsville.

Hail, Walker

When
May 17, 2:35 PM CST
Where
Walker County, Crabbs Prairie
Measured
1.75 in hail
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.750, -95.667

1.75 inch hail in Crabbs Prairie.

Thunderstorm Wind, Walker

When
May 17, 2:39 PM CST
Where
Walker County, 6 mi N of Huntsville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.800, -95.567

Tree down in Pine Prairie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403589, 5403590, 5403591, 5403592, 5403593.